Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 18, NWS Dodge City, KS

May 4, 2019Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 4, 2019, 3:22 PM MDT for Hamilton County, Kansas. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2019, 3:22 PM MDT (21:22 UTC)
Expired
May 4, 2019, 4:15 PM MDT
In force
53 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 141 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 3:25 PM MDTHAIL 0.7519 N Syracuse, KS0.8 INCH HAIL.
May 4, 3:25 PM MDTHAIL 19 N Coolidge, KSCORRECTION FROM REPORT NORTH OF SYRACUSE. MEANT TO BE 9N COOLIDGE.
May 4, 3:25 PM MDTHAIL 19 N Syracuse, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-142 m²/s²
0-3 km storm-relative helicity
-204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

908 
WUUS53 KDDC 042122
SVRDDC
KSC075-042215-
/O.NEW.KDDC.SV.W.0018.190504T2122Z-190504T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
322 PM MDT Sat May 4 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northern Hamilton County in southwestern Kansas...

* Until 415 PM MDT.

* At 321 PM MDT, a severe thunderstorm was located 10 miles 
  northeast of Coolidge, moving east at 15 mph. This replaces the 
  previous warning for Hamilton County.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Syracuse and Coolidge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3804 10204 3818 10204 3826 10195 3826 10156
      3786 10155
TIME...MOT...LOC 2121Z 282DEG 13KT 3816 10188 

HAIL...1.00IN
WIND...60MPH
 
$$

JJOHNSON
1 follow-up statement
283 
WWUS53 KDDC 042147
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
347 PM MDT Sat May 4 2019

KSC075-042215-
/O.CON.KDDC.SV.W.0018.000000T0000Z-190504T2215Z/
Hamilton KS-
347 PM MDT Sat May 4 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTHERN HAMILTON COUNTY...

At 346 PM MDT, a severe thunderstorm was located 11 miles north of
Syracuse, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Public. At 335 MDT, quarter size hail was reported 9 miles 
         north of Coolidge.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Syracuse and Coolidge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3804 10204 3818 10204 3826 10195 3826 10156
      3786 10155
TIME...MOT...LOC 2146Z 282DEG 13KT 3814 10177 

HAIL...1.00IN
WIND...60MPH
 
$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 12:28 PM MDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 4, 12:28 PM MDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
128 PM CDT Sat May 4 2019

...UPDATE TO LONG TERM...

.SHORT TERM...(This evening through Sunday)
Issued at 1223 PM CDT Sat May 4 2019

Thunderstorms will be possible across portions of western Kansas
late this afternoon and evening as a series of weak H5 vort maxima
associated with an upper level jet core kick out of the Southern
Rockies into the Western High Plains. Steepening low/mid level lapse
rates and increasing instability will set the stage for likely
thunderstorm development in the vicinity of a trough axis across
eastern Colorado this afternoon with any potential storms expected
to then spread eastward into southwest Kansas through this evening.
There is a minimal severe risk with favorable deep layer shear
present and modest instability with MLCAPE values upward of 1000
J/kg. As for temperatures, Look for lows well down into the 50s(F)
in central Kansas tonight with a few 40s(F) possible in west central
and southwest Kansas. Prevailing southerlies through tomorrow will
draw warmer air into western Kansas, pushing highs well up into the
70s(F) in central Kansas Sunday afternoon to the lower/mid 80s(F)
in portions of southwest Kansas.

.LONG TERM...(Sunday night through Saturday)
Issued at 125 PM CDT Sat May 4 2019

Thunderstorm chances shift eastward more into central Kansas Sunday
ahead of an slowly advancing surface trough axis across southwest
Kansas. Prevailing southerlies will enhance moisture advection ahead
of the trough increasing instability throughout the area. With
increasing low/mid level lapse rates and a +70kt field of westerlies
aloft, isolated to widely scattered thunderstorms will be possible
late in the afternoon into the evening time frame across the region
in question. Along with decent vertical shear profiles and the
amount of instability available, a marginal risk for severe storms
cannot be ruled out late Sunday. Although weak ridging and an
associated weak flow aloft move out of the Intermountain West into
the Western High Plains Monday, thunderstorms will be possible again
as a cold front is projected to push southward into western and
central Kansas by the afternoon time period. With abundant
moisture/instability present, sufficient forcing associated with the
frontal boundary should be enough to trigger thunderstorm development
across central and portions of southwest Kansas Monday afternoon/evening.
The ongoing more active period is expected to continue through the
middle part of the week as medium range models indicate an upper level
trough pushing off the Pacific into the Desert Southwest Tuesday,
setting up an increasingly difluent southwest flow aloft across
the Western High Plains.

High Temperatures Monday will be dependent on how far south the
aforementioned frontal boundary pushes into western and central
Kansas before stalling out. Based on the latest model runs, highs
could struggle to reach the 70s(F) in central Kansas Monday
afternoon with the 80s(F) possible near and along the Oklahoma
border. Milder temperatures are likely to persist through the
middle of the week before a significant cold front pushes through
western Kansas sometime late Wednesday, allowing much cooler air
to spill into the the high plains and dropping temperatures well
below normal to finish out the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1202 PM CDT Sat May 4 2019

Isolated to widely scattered thunderstorms will be possible across
southwest Kansas this evening, potentially affecting KGCK, KLBL,
and KDDC. Otherwise, VFR conditions will prevail in the vicinity
of all TAF sites through late this evening. A southeasterly upslope
flow and high relative humidity will be conducive to low level
stratus development across south central and portions of southwest
Kansas early Sunday morning resulting in possible MVFR/IFR cigs
in the vicinity of all TAF sites generally after 08Z. Light south-
southeast winds will increase 15 to 25kt across the region mid/late
afternoon and continue through this evening as surface high pressure
continues to shift slowly east across the Upper Midwest. Southerly
winds are then expected to subside somewhat late evening with loss
of daytime heating.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  73  50  80  57 /  10  30  10  20
GCK  75  48  82  53 /  20  40  10  10
EHA  77  50  82  52 /  40  50  10  10
LBL  74  50  82  55 /  30  50  10  10
HYS  73  50  78  55 /  10  20  10  20
P28  69  52  76  57 /  10  20  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, May 4, 3:51 AM MDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
451 AM CDT Sat May 4 2019

KSZ030-031-043>046-061>066-074>081-084>090-051000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
451 AM CDT Sat May 4 2019 /351 AM MDT Sat May 4 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There is a chance of thunderstorms late this afternoon and
tonight. The storms during the afternoon and evening could be
severe with hail to half dollar size and winds to 60 mph. Isolated
instances of golf ball hail can't be ruled out, especially in the
southwestern corner of Kansas.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Fog: Elevated risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Severe thunderstorms are possible each day through Tuesday.
Monday and Tuesday look particularly active with very large hail,
damaging winds and possibly even tornadoes.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Monday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Tuesday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Thursday
  No hazards.

* Friday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Storm spotters will probably be needed across far western Kansas
after 4 pm.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:31 PM MDTDense Fog AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 16 more11 hr
May 4, 2:29 PM MDTSevere Thunderstorm WarningDDCHamilton61 min
May 4, 3:36 PM MDTSpecial Weather StatementDDCMorton24 min
May 4, 3:43 PM MDTSpecial Weather StatementDDCHamilton32 min
May 4, 4:12 PM MDTSevere Thunderstorm WarningDDCHamilton, Kearny48 min
May 4, 4:44 PM MDTSpecial Weather StatementDDCMorton31 min
May 4, 4:56 PM MDTSevere Thunderstorm WarningDDCHamilton, Kearny15 min
May 4, 5:10 PM MDTSpecial Weather StatementDDCMorton50 min
May 4, 5:13 PM MDTSpecial Weather StatementDDCKearny62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.